Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 362, NWS Morristown, TN

August 8, 2011Cherokee County, North Carolina; 5 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2011, 1:50 PM EDT for Cherokee County, North Carolina; 5 counties in Tennessee. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 1:50 PM EDT (17:50 UTC)
Expired
Aug 8, 2011, 2:45 PM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Blount County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:05 PM EDTTSTM WND DMGTellico Plains, TNSEVERAL TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS54 KMRX 081750
SVRMRX
NCC039-TNC009-105-107-123-139-081845-
/O.NEW.KMRX.SV.W.0362.110808T1750Z-110808T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  BLOUNT COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 245 PM EDT

* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SWEETWATER TO 8 MILES NORTHWEST
  OF DUCKTOWN...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MADISONVILLE...DUCKTOWN...MURPHY...ANDREWS...BULLET CREEK...MOUNT
  VERNON...TURTLETOWN...TELLICO PLAINS...COKER CREEK...VONORE...
  VIOLET...TARIFFVILLE...GREENBACK...HIAWASSE DAM...UNAKA...CITICO
  BEACH...CITICO...TALASSEE...HAPPY VALLEY AND MARBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3565 8448 3573 8377 3554 8379 3552 8387
      3541 8401 3537 8400 3535 8403 3529 8402
      3522 8397 3526 8384 3525 8381 3514 8382
      3514 8385 3505 8397 3504 8396 3503 8459
TIME...MOT...LOC 1750Z 273DEG 13KT 3564 8443 3511 8447

$$

DH
1 follow-up statement
290 
WWUS54 KMRX 081812
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 PM EDT MON AUG 8 2011

TNC107-081822-
/O.CAN.KMRX.SV.W.0362.000000T0000Z-110808T1845Z/
MCMINN TN-
212 PM EDT MON AUG 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR MCMINN COUNTY IS CANCELLED...

LAT...LON 3566 8434 3573 8377 3554 8379 3552 8387
      3541 8401 3537 8400 3535 8403 3529 8402
      3522 8397 3526 8384 3525 8381 3515 8383
      3514 8385 3505 8397 3504 8396 3503 8442
TIME...MOT...LOC 1812Z 276DEG 18KT 3562 8419 3509 8423

$$

NCC039-TNC009-105-123-139-081845-
/O.CON.KMRX.SV.W.0362.000000T0000Z-110808T1845Z/
CHEROKEE NC-LOUDON TN-MONROE TN-BLOUNT TN-POLK TN-
212 PM EDT MON AUG 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN POLK...BLOUNT...MONROE...LOUDON AND CHEROKEE COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GREENBACK TO HIAWASSE DAM...
OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF MADISONVILLE TO
10 MILES EAST OF DUCKTOWN...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...ANDREWS...GREENBACK...TARIFFVILLE...HIAWASSE DAM...
  UNAKA...CITICO BEACH...CITICO...TALASSEE...HAPPY VALLEY...MARBLE
  AND CADES COVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3566 8434 3573 8377 3554 8379 3552 8387
      3541 8401 3537 8400 3535 8403 3529 8402
      3522 8397 3526 8384 3525 8381 3515 8383
      3514 8385 3505 8397 3504 8396 3503 8442
TIME...MOT...LOC 1812Z 276DEG 18KT 3562 8419 3509 8423

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:49 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 8, 1:49 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
149 PM EDT MON AUG 8 2011

.AVIATION...CONVECTION FIRING THIS AFTERNOON IN ASSOCIATION WITH A
WEAK IMPULSE. ATMOSPHERE SUFFICIENTLY MOIST/UNSTABLE FOR STRONG
STORM DEVELOPMENT. TRIED TO KEEP FORECAST SIMPLE AND PLACED A
VICINITY THUNDER GROUP IN FOR THE AFTERNOON WITH LATER TIMING FOR
TRI. SHOULD BE AN ACTIVE FORECAST PERIOD AS UPPER TROUGH SHIFTS
EAST TOWARD THE TENNESSEE VALLEY LATER TONIGHT. IT IS POSSIBLE THAT
WEAKENING CONVECTION WILL BUILD ACROSS THE SITES AROUND 06-07Z WITH
AN OUTFLOW BOUNDARY SO INCLUDED AN OVERNIGHT PERIOD WITH VCNTY
THUNDER. PERHAPS THE NEXT ACTIVE PERIOD WILL BE EARLY IN THE DAY AS
THE MAIN COMPLEX OF STORMS BUILDS ACROSS EAST TENNESSEE SO APPLIED
A PREVAILING THUNDER GROUP FOR THE LAST FOUR TO SIX HOURS OF THE TAF.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON AUG 8 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER
VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON AND EVENING. THIS SYSTEM WILL BRING THE POSSIBILITY OF
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI
RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN
REGION ON TUESDAY. THIS SYSTEM WILL AGAIN BRING THE POSSIBILITY OF
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN
REGION ON SATURDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON TUESDAY.

DMG

In the hours before

Special weather statement, Aug 8, 12:51 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 PM EDT MON AUG 8 2011

TNZ067-068-083>086-081730-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN-
1251 PM EDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MEIGS...MCMINN...
LOUDON...ROANE AND RHEA COUNTIES UNTIL 130 PM EDT...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF DECATUR...MOVING EAST AT
10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...TEN
MILE...MURRAY STORE AND NIOTA.
Special weather statement, Aug 8, 12:53 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1253 PM EDT MON AUG 8 2011

TNZ035-036-067-068-081730-
ANDERSON TN-LOUDON TN-MORGAN TN-ROANE TN-
1253 PM EDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN
ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 130 PM EDT...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF WARTBURG...MOVING EAST AT 10
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...
HARRIMAN...OAKDALE...DEARMOND AND PETROS.
Special weather statement, Aug 8, 1:39 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT MON AUG 8 2011

NCZ060-061-TNZ068-071-072-086-087-102-081830-
BLOUNT SMOKY MOUNTAINS TN-CHEROKEE NC-CLAY NC-EAST POLK TN-LOUDON
TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST MONROE TN-
139 PM EDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...BLOUNT...MONROE...
LOUDON...CLAY AND CHEROKEE COUNTIES UNTIL 230 PM EDT...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MADISONVILLE TO 9 MILES NORTHEAST OF DUCKTOWN...AND MOVING EAST AT 25
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MURPHY...ANDREWS...
HAYESVILLE...GREENBACK...VIOLET...TARIFFVILLE...HIAWASSE DAM...
UNAKA...CITICO BEACH...CITICO...TALASSEE...HAPPY VALLEY...MARBLE AND
CADES COVE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:49 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay56 min
Aug 8, 1:29 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Loudon, Morgan, Roane and 2 more61 min
Aug 8, 2:11 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier64 min
Aug 8, 2:29 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Jefferson, Knox, Sevier and 1 more61 min
Aug 8, 3:02 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier58 min
Aug 8, 3:15 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson60 min
Aug 8, 3:57 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Unicoi, Washington63 min
Aug 8, 4:25 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Hawkins, Union65 min
Aug 8, 5:12 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan48 min
Aug 8, 5:42 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington63 min
Aug 8, 5:45 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott, Union45 min
Aug 8, 6:43 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier62 min
Aug 8, 7:43 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.